Minnesota, 2002Hail and Damaging Winds in Minnesota, July 27, 2002
July 27, 2002 · NWS MPX · 31 events in 13 counties and zones
18 hail, 13 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $250,000
- Crop damage
- None recorded
- Events
- 31
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jul 27, 1:00 AM CST, 8 hours 22 minutes earlier.
Area forecast discussion, Jul 27, 1:00 AM CST, 8 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
200 AM CDT SAT JUL 27 2002
LOOKS LIKE AN ACTIVE CONVECTIVE DAY FOR OUR COUNTY WARNING AREA.
CONVECTION MOVING IN THE FROM THE DAKOTAS IS ASSOCIATED WITH MIDDLE
LEVEL TROUGH...SOME DYNAMICS ASSOCIATED WITH THE UPPER LEVEL JET
CORE STILL OVER NORTHERN NEBRASKA AND THETA E ADVECTION THAT THE
MESO ETA MODEL FORECASTS TO INCREASE ACROSS THE AREA. EXTRAPOLATION
OF SOUTH DAKOTA CONVECTION SUGGESTS IT WILL REACH PORTIONS OF
CENTRAL MINNESOTA AS EARLY AS 6 AM...OTHER CONVECTIVE REMNANTS
ALREADY SKIRTING OUR NORTHWEST COUNTIES. CONVECTION ACROSS NORTHERN
IOWA IS ALSO MAKING PROGRESS NORTH. IT LOOKS LIKE THIS CONVECTION
WILL REACH THE SOUTHERN TWO TIERS OF COUNTIES IN SOUTH CENTRAL
MINNESOTA BY 6 TO 7 AM BUT THE BULK OF THIS CONVECTION SHOULD
BYPASS SOUTHERN MINNESOTA EARLY TODAY. THE MESO ETA MODEL HINTS THAT
THE SURFACE BOUNDARY ACROSS SOUTHERN IOWA WILL END UP ALONG THE
MINNESOTA AND IOWA BORDER THIS AFTERNOON. STRONG 1000 TO 850 MB
THETA E ADVECTION IS FORECAST ACROSS THIS BOUNDARY THIS AFTERNOON
WITH AN 850 MB LIFTED INDEX INCREASING TO MINUS 6 AND PRECIPITABLE
WATER VALUES PEAKING AT JUST OVER 2 INCHES. BEST CHANCE OF SEVERE
STORMS AND HEAVY RAIN EXPECTED FROM MINNEAPOLIS SOUTH AND EAST MID
TO LATE AFTERNOON. CONVECTION EXPECTED TO END EARLY THIS EVENING AS
THE SHORT WAVE PASSED EAST INTO WISCONSIN AND WITH THE UPPER LEVEL
PATTERN SUGGESTING SUBSIDENCE. ANOTHER 500 MB SHORT WAVE IS FORECAST
TO MOVE ACROSS THE REGION SUNDAY AFTERNOON AND EVENING. THE 850 MB
LIFTED INDEX IS FORECAST TO RETURN TO MINUS 6 BY 4 PM OVER CENTRAL
MINNESOTA AND THE PRECIPITABLE WATER INCREASES TO 2.3 INCHES OVER
SOUTHEAST MINNESOTA BY 9 PM SUNDAY. WILL KEEP A GOOD PROBABILITY OF
PRECIPITATION OVER OUR SOUTHEAST COUNTY WARNING AREA SUNDAY NIGHT
DUE TO AN UPPER LEVEL JET SIGNATURE ON THE MESO ETA MODEL THAT
SUPPORTS STRONG VERTICAL MOTION.
.MSP...NONE.
WH
In the hours before
Special weather statement, Jul 27, 4:24 AM CST, 4 hours 58 minutes before
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-271700-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
524 AM CDT SAT JUL 27 2002
THE STORM PREDICTION CENTER HAS INDICATED A SLIGHT RISK OF SEVERE
THUNDERSTORMS OVER MOST OF SOUTHERN AND CENTRAL MINNESOTA...AS WELL
AS WEST CENTRAL WISCONSIN. A WARM FRONT WILL BE APPROACHING SOUTHERN
MINNESOTA THIS AFTERNOON...WHILE A LOW PRESSURE TROUGH MOVES TOWARD
WESTERN MINNESOTA.
MORE THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON...AS THE
LOW PRESSURE TROUGH AND WARM FRONT CONVERGE ON CENTRAL AND SOUTHERN
MINNESOTA. THE MOST UNSTABLE AIRMASS AND STRONGEST WIND FIELDS...
WILL BE IN PLACE OVER SOUTH CENTRAL MINNESOTA INTO WEST CENTRAL
WISCONSIN. THIS AREA...GENERALLY EAST OF A LINE FROM THE MILLE LACS
LAKE...TO THE TWIN CITIES...TO FAIRMONT IS UNDER THE GREATEST
THREAT OF SEVERE THUNDERSTORMS. STRONG THUNDERSTORMS ARE ALSO
POSSIBLE IN WEST CENTRAL MINNESOTA NEAR THE LOW PRESSURE
TROUGH...BUT ARE EXPECTED TO BE MORE ISOLATED.
EMERGENCY MANAGERS...SPOTTERS...AND THE PUBLIC ALIKE SHOULD KEEP
ABREAST OF THE WEATHER THIS EVENING AND TONIGHT...AND STAY TUNED FOR
LATER STATEMENTS...WATCHES...OR WARNINGS.
JPR
Hail, Stevens
- When
- July 27, 9:22 AM CST to 9:25 AM CST
- Where
- Stevens County, Donnelly
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 45.700, -96.017
Thunderstorm Wind, Pope
- When
- July 27, 10:25 AM CST
- Where
- Pope County, Starbuck
- Measured
- 50 kt (58 mph)
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 45.617, -95.517
Hail, Pope
- When
- July 27, 10:35 AM CST
- Where
- Pope County, 3 mi S of Starbuck
- Measured
- 1 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 45.567, -95.517
Hail, Pope
- When
- July 27, 11:05 AM CST
- Where
- Pope County, 5 mi SW of Sedan
- Measured
- 1 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 45.533, -95.317
Thunderstorm Wind, Stearns
- When
- July 27, 11:10 AM CST
- Where
- Stearns County, Sauk Centre
- Measured
- 50 kt (58 mph)
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 45.733, -94.967
Tree down on Main Street.
Hail, Pope
- When
- July 27, 11:15 AM CST
- Where
- Pope County, 3 mi SE of Gilchrist
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 45.433, -95.300
Thunderstorm Wind, Pope
- When
- July 27, 11:21 AM CST
- Where
- Pope County, 7 mi SE of Sedan
- Measured
- 60 kt (69 mph)
- Reported by
- NEWSPAPER
- Coordinates
- 45.517, -95.150
Empty grain bin blown 1/4 mile. Trees down.
Thunderstorm Wind, Morrison
- When
- July 27, 11:30 AM CST
- Where
- Morrison County, 1 mi W of Upsala
- Measured
- 55 kt (63 mph)
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 45.800, -94.600
Numerous trees down in campground. Tree on vehicle.
Hail, Stearns
- When
- July 27, 11:35 AM CST
- Where
- Stearns County, 2 mi S of St Francis
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 45.733, -94.583
Hail, Stearns
- When
- July 27, 11:38 AM CST
- Where
- Stearns County, 3 mi NW of Belgrade
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 45.483, -95.050
Thunderstorm Wind, Stearns
- When
- July 27, 11:40 AM CST
- Where
- Stearns County, Holdingford
- Measured
- 52 kt (60 mph)
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 45.733, -94.467
Power lines and trees down.
Thunderstorm Wind, Stearns
- When
- July 27, 11:50 AM CST
- Where
- Stearns County, 4 mi W of Sartell
- Measured
- 60 kt (69 mph)
- Reported by
- AMATEUR RADIO
- Coordinates
- 45.617, -94.283
Numerous trees down, including some that were 15 inches in diameter. Several trees were toppled across County Road 2 and at the intersection of County roads 2 and 4. Some trees fell onto sheds.
Hail, Benton
- When
- July 27, 11:53 AM CST to 11:58 AM CST
- Where
- Benton County, Rice
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 45.750, -94.233
Thunderstorm Wind, Benton
- When
- July 27, 11:53 AM CST to 11:56 AM CST
- Where
- Benton County, Rice
- Measured
- 55 kt (63 mph)
- Reported by
- TRAINED SPOTTER
- Coordinates
- 45.750, -94.233
Thunderstorm Wind, Morrison
- When
- July 27, 11:55 AM CST
- Where
- Morrison County, Royalton
- Measured
- 52 kt (60 mph)
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 45.833, -94.300
Trees and power lines down.
Hail, Kandiyohi
- When
- July 27, 12:05 PM CST
- Where
- Kandiyohi County, Sunburg
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 45.350, -94.233
Thunderstorm Wind, Benton
- When
- July 27, 12:07 PM CST
- Where
- Benton County, 2 mi W of Gilman
- Measured
- 63 kt (72 mph)
- Reported by
- GENERAL PUBLIC
- Coordinates
- 45.733, -94.000
Numerous trees down. Outbuildings down.
Hail, Kandiyohi
- When
- July 27, 12:08 PM CST
- Where
- Kandiyohi County, 7 mi W of Regal
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 45.417, -95.017
Hail, Benton
- When
- July 27, 12:10 PM CST
- Where
- Benton County, 3 mi NW of Gilman
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 45.767, -94.017
Thunderstorm Wind, Benton
- When
- July 27, 12:10 PM CST
- Where
- Benton County, 3 mi WNW of Foley
- Measured
- 75 kt (86 mph)
- Property damage
- $250,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 45.683, -93.983
Roof off house. House was also moved 5 feet off its foundation. Trees down. Sheds and pole barns down.
Hail, Mille Lacs
- When
- July 27, 12:38 PM CST
- Where
- Mille Lacs County, Milaca
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 45.733, -93.633
Thunderstorm Wind, Kanabec
- When
- July 27, 1:00 PM CST
- Where
- Kanabec County, 6 mi N of Mora
- Measured
- 52 kt (60 mph)
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 45.967, -93.300
Power lines and trees down.
Hail, Kandiyohi
- When
- July 27, 1:00 PM CST
- Where
- Kandiyohi County, 4 mi NE of Willmar
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 45.167, -95.000
Thunderstorm Wind, Chisago
- When
- July 27, 1:35 PM CST to 1:40 PM CST
- Where
- Chisago County, 3 mi W of Rush City
- Measured
- 55 kt (63 mph)
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 45.700, -93.033
Trees down. Boats blown into each other on Rush Lake.
Hail, Carver
- When
- July 27, 2:42 PM CST
- Where
- Carver County, Watertown
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.967, -93.850
Hail, Hennepin
- When
- July 27, 2:57 PM CST
- Where
- Hennepin County, Spring Park
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 44.933, -93.583
Hail, Hennepin
- When
- July 27, 3:15 PM CST
- Where
- Hennepin County, New Hope
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 45.067, -93.367
Hail, Hennepin
- When
- July 27, 3:18 PM CST
- Where
- Hennepin County, Minneapolis
- Measured
- 0.75 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 45.000, -93.283
At intersection of Dowling and I-94.
Hail, Hennepin
- When
- July 27, 3:20 PM CST
- Where
- Hennepin County, Crystal
- Measured
- 0.75 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 45.067, -93.383
Hail, Anoka
- When
- July 27, 3:23 PM CST
- Where
- Anoka County, Hilltop
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 45.083, -93.250
Thunderstorm Wind, Freeborn
- When
- July 27, 6:00 PM CST
- Where
- Freeborn County, 5 mi SE of Albert Lea
- Measured
- 52 kt (60 mph)
- Reported by
- GENERAL PUBLIC
- Coordinates
- 43.600, -93.317
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Michigan, July 27 to 28, 20022 injured · $620,000 · F1 · 5 events
- Flash Flooding and Damaging Winds in Texas, July 27, 2002$860,000 · 80 kt wind · 9 events
- Tornado in Florida, July 27, 2002$100,000 · F1 · 1 event
- Tornado and Damaging Wind in Pennsylvania, July 27, 2002$80,000 · F0 · 2 events
- Flash Flooding and Flooding in Ohio, July 27, 2002$38,000 · 50 kt wind · 9 events
- Hail and Damaging Winds in Ohio, July 27, 2002$27,000 · 0.75 in hail · 4 events
- Flash Flood in West Virginia, July 27, 2002$25,000 · 1 event
- Flash Flood in Pennsylvania, July 27, 2002$25,000 · 1 event
- Damaging Winds in Iowa, July 27, 2002$20,000 · 56 kt wind · 3 events
- Hail and Damaging Wind in Kansas, July 27, 20021 injured · $12,000 · 61 kt wind · 5 events
- Hail and Damaging Winds in Montana, July 27, 20021.75 in hail · 14 events
- Hail and Damaging Winds in Kansas, July 27, 2002$500 · 1.75 in hail · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5310015, 5310016, 5310017, 5310018, 5310019, 5310020, 5310125, 5310021, 5310022, 5310023, 5310024, 5310025, 5310026, 5310028, 5310027, 5310029, 5310123, 5310030, 5310031, 5310124, 5310032, 5310033, 5310034, 5310035, 5310036, 5310117, 5310118, 5310119, 5310120, 5310122, 5310121.